Couldn't find what you looking for?

TRY OUR SEARCH!

Many people are concerned about the unwanted side effects of their medications. One of the most commonly prescribed medications nowadays are antidepressants. These medications can cause a variety of side effects but one of the most common concerns, which affects up to 25% of people taking them, is excessive weight gain. People have complained about gaining as much as ten pounds after taking antidepressants for several weeks. However, some doctors tell their patients that weight gain may be related to their eating habits and lack of exercise, which may be a result of their depression rather than the drug itself. And yet, some patients swear they have not been eating that much and believe it is really the side effect of the medication that they are taking. So the question really is, do antidepressants cause weight gain?

Antidepressants and Weight Gain

First of all, not all people who take antidepressants gain weight. Some maintain their weight and a few even lose weight. Secondly, while it has been found that weight gain is indeed a possible side effect of these drugs, it is more likely to occur after prolonged use. One study published in the Cleveland Clinic Journal of Medicine found that patients who took antidepressant for at least six months were more likely to be affected. Thirdly, weight gain may be the result of many factors, aside from the medication itself. We have to consider lifestyle factors, age, pre-existing conditions like diabetes, other drugs being taken, and levels of stress and anxiety, which can influence how people control their diet and exercise.

The type of antidepressant being taken is also a factor. In general, certain antidepressants are more likely to cause weight gain than others. These include:

  • Tricyclic antidepressants (Elavil, Tofranil and Silenor)

  • Monoamine oxidase inhibitors (Parnate and Nardil)

  • Selective serotonin reuptake inhibitors (Prozac, Zoloft, and Paxil)

  • Some atypical antidepressants (Remeron)

It has been found, however, that some antidepressants such as Effexor and Serzone are less likely to affect weight, while others, can cause weight loss (Wellbutrin).

Experts cannot fully explain how antidepressants cause weight gain, but it has been suggested that an increase in appetite associated with the increasing tendency to seek pleasure while getting better is a possible reason. Others think that a decrease in metabolism has something to do with it, too.

How to Avoid Gaining Weight When Taking Antidepressants

If you believe your antidepressant medication is causing you to gain excessive weight you might want to ask your doctor if you can switch to another type of medication. However, do not stop taking your medications suddenly without consultation with your doctor.

Judith Wurtman, PhD, writes about their research at MIT, and at a Harvard University hospital weight-management center, where they developed an effective way of regulating appetite and weight gain. She advises recording your initial weight before taking antidepressants to be able to monitor weight gain accurately. She also recommends that patients be able to distinguish between hunger and appetite, which drives one to eat, and to eat only when hungry, rather than when feeling a craving for food. High-fat and high-protein foods must be avoided. To reduce your appetite, you have to make more serotonin in the brain. This brain chemical is reduced with depression, and to increase its levels, you must eat carbohydrates on an empty stomach and increase your activity levels.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums